Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 45, NWS Dodge City, KS

May 31, 2014Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2014, 11:13 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2014, 11:13 PM MDT (05:13 UTC)
Expired
Jun 1, 2014, 12:15 AM MDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 12:00 AM MDTHAIL 2.58 N Johnson City, KSHAIL DAMAGED MANY HOUSE WINDOWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS53 KDDC 010513
SVRDDC
KSC075-187-010615-
/O.NEW.KDDC.SV.W.0045.140601T0513Z-140601T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1213 AM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 115 AM CDT/1215 AM MDT/

* AT 1211 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  NORTHWEST OF JOHNSON CITY...AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY AND BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3779 10153 3744 10155 3766 10202 3784 10199
TIME...MOT...LOC 0513Z 293DEG 17KT 3770 10187

HAIL...1.50IN
WIND...<50MPH

$$

01
2 follow-up statements
067 
WWUS53 KDDC 010536
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 AM CDT SUN JUN 1 2014

KSC075-187-010615-
/O.CON.KDDC.SV.W.0045.000000T0000Z-140601T0615Z/
STANTON KS-HAMILTON KS-
1236 AM CDT SUN JUN 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAMILTON AND NORTHEASTERN STANTON COUNTIES UNTIL 115 AM CDT/1215 AM
MDT/...

AT 1235 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
JOHNSON CITY...AND MOVING EAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3766 10192 3783 10192 3779 10153 3744 10155
TIME...MOT...LOC 0536Z 281DEG 20KT 3772 10180

HAIL...1.50IN
WIND...<50MPH

$$

FINCH
445 
WWUS53 KDDC 010557
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1257 AM CDT SUN JUN 1 2014

KSC075-187-010615-
/O.CON.KDDC.SV.W.0045.000000T0000Z-140601T0615Z/
STANTON KS-HAMILTON KS-
1257 AM CDT SUN JUN 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAMILTON AND NORTHEASTERN STANTON COUNTIES UNTIL 115 AM CDT/1215 AM
MDT/...

AT 1252 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
JOHNSON CITY...AND MOVING EAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3766 10183 3776 10180 3779 10153 3744 10155
TIME...MOT...LOC 0557Z 291DEG 15KT 3768 10171

HAIL...1.50IN
WIND...<50MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:38 PM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 31, 5:38 PM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT Sat May 31 2014

...Updated Aviation Section...

.SYNOPSIS...
ISSUED AT 333 PM CDT SAT MAY 31 2014

The 12z upper air analysis showed a shortwave trough over the
Pacific Northwest into central California while a ridge extended
from just east of Hudson Bay into the Ohio Valley. The remains of
the old upper low from earlier in the week was spinning over the
lower Mississippi Valley. Southwesterly flow aloft extended from
southern California into the northern Plains. A weak shortwave
trough was slowly moving east over the central High Plains. At the
surface, weak moist southeasterly flow was noted across the central
Plains as surface pressure slowly deepens in the lee of the Rockies.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 333 PM CDT SAT MAY 31 2014

Isolated light rain showers and thunderstorms had developed along the
Highway 183/283 corridor this afternoon most likely associated with
the weak shortwave moving through the High Plains. The HiRes-ARW
model seems to have a pretty good handle on these showers and they
should gradually diminish and move out of the area through the late
afternoon hours. This model also shows some convection moving off
the front range this afternoon and into far western Kansas during
the evening hours.

Model soundings show the boundary layer becoming nearly saturated
over south central Kansas late tonight. While some stratus and mist
may possibly develop, the moisture looks fairly shallow. Winds
increase through the inversion layer such that I don't think any fog
will be an issue. There could be some low stratus developing before
sunrise but this should burn off rapidly in the morning. Southerly
winds will increase on Sunday as a strong pressure gradient sets up.
Winds could approach advisory criteria during the day but it looks
marginal enough to preclude a wind advisory.

Thunderstorm chances will begin to increase Sunday afternoon over
west central and southwest Kansas. A cool front will drop into the
central High Plains across eastern Colorado and northwest Kansas
during the afternoon. A dryline is expected to develop south along
the Colorado/Kansas border. These features will be the focus for
thunderstorm development by mid/late afternoon. SBCAPE values
increase to around 2000-2500 J/KG. 0-6km bulk shear values increase
to around 50 knots during the afternoon which should support
supercell thunderstorms with large hail. Low level shear values and
LCL heights show a pretty low tornado threat.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 309 PM CDT SAT MAY 31 2014

A relatively active pattern is expected for the medium range period
with respect to convection in the central plains, and perhaps for
the DDC forecast area as well. High probability for thunderstorms,
including severe storms, exists Sunday evening as the nose of the
incoming upper jet enhances lift and drives an MCS into a highly
unstable airmass over central Kansas (strongly supported by the
model consensus. The environment suggests relatively high based
storms with boundary layer parallel flow making wind/hail the
primary threats. As a result we've increased PoPs between 00 and 12
UTC Monday. A weak frontal boundary will push into the area on
Monday, providing a period of boundary layer cold advection.
Following the NAM temperatures, highs were trimmed slightly. Still
highs are forecast to range from mid 80s through the highway K-96
and Interstate 70 areas to the upper 90s in the Red Hills region.
Convection is much less obvious for our area on Tuesday and
Wednesday. As easterly surface winds develop by Tuesday, more storms
are likely to develop in eastern Colorado and spread into west
central Kansas. Models are favoring a solution that would keep
organized storm farther  north across northwest Kansas and Nebraska,
and less support of west central Kansas, limiting the eastern
extent. Still, a few storms could be supercellular briefly in the
far west Monday evening. The upper flow will induce cyclogenesis
over the central High Plains on Wednesday, turning winds southerly
across the area and drawing in far drier air eastward between
highway 83 and 283. By Thursday, the ECMWF/GFS drive the next upper
jet segment into the desert southwest toward the southern Plains
effectively putting sw KS on the cool side of the middle troposphere
baroclinic zone and prone to additional chances for thunderstorms even
if not severe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 636 PM CDT SAT MAY 31 2014

VFR conditions will prevail through Sunday afternoon but local
ceilings 010-020 and visibilities below 1 SM in scattered
thunderstorms will develop after 21Z Sunday. Scattered cumulus
clouds near 070 this evening will dissipate by sunset. Low level
winds from the south at 10-15 kts will continue through the
night. An area of thunderstorms in eastern Colorado will propagate
into western Kansas between 01Z and 02Z and will approach GCK
around 04Z. Ceilings near 070 and local visibilities near 5 SM can
be expected with the thunderstorms. The thunderstorms will weaken
after 04Z as they continue to move east. Isolated showers can be
expected near DDC around 06Z.

Low level south winds will increase to 20-25kts with gusts to near
35kts after 14Z Sunday as a surface low pressure system deepens in
eastern Colorado. A dryline will surge into western Kansas after 18Z
Sunday, and a line of thunderstorms will initiate along the dryline
after 21Z from near Scott City to near Liberal. The thunderstorms
will move east-southeast Sunday evening.

&&

.FIRE WEATHER...
ISSUED AT 333 PM CDT SAT MAY 31 2014

Model soundings show fairly hot, dry and breezy conditions developing
behind a dryline on Sunday afternoon. This could result in near
Red Flag conditions over far southwest Kansas later Sunday afternoon.
Elevated fire weather conditions could also develop on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  94  63  90 /  20  40  80  10
GCK  65  94  61  87 /  20  60  70  10
EHA  65  96  61  91 /  20  30  30  10
LBL  65  97  62  93 /  20  30  50  10
HYS  66  91  63  85 /  20  60  80  10
P28  68  92  69  97 /  10  10  60  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Ruthi
FIRE WEATHER...Gerard
Hazardous weather outlook, May 31, 9:48 AM MDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 AM CDT SAT MAY 31 2014

KSZ030-031-043>046-061>066-074>081-084>090-011100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1048 AM CDT SAT MAY 31 2014 /948 AM MDT SAT MAY 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT
HOURS OVER WEST CENTRAL AND PARTS OF SOUTHWEST KANSAS. LIGHTNING WILL
BE THE MAIN HAZARD FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SUNDAY AFTERNOON
AND EVENING ACROSS CENTRAL AND MUCH OF SOUTHWEST KANSAS. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE
HAIL. IN ADDITION, THE STORMS COULD ALSO BE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THERE COULD ALSO BE AN
ISOLATED TORNADO THREAT DURING THE EVENING HOURS OVER CENTRAL
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:18 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton57 min
Jun 1, 12:14 AM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton61 min
Jun 1, 12:28 AM MDTSpecial Weather StatementDDCHamilton47 min
Jun 1, 12:39 AM MDTSevere Thunderstorm WarningDDCGrant, Seward, Stevens66 min
Jun 1, 1:00 AM MDTTornado WarningDDCGrant, Haskell, Stevens45 min
Jun 1, 1:21 AM MDTSevere Thunderstorm WarningDDCSeward54 min
Jun 1, 1:24 AM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny66 min
Jun 1, 1:33 AM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens42 min
Jun 1, 1:54 AM MDTSevere Thunderstorm WarningDDCSeward, Stevens51 min
Jun 1, 2:16 AM MDTSevere Thunderstorm WarningDDCMeade, Seward59 min
Jun 1, 2:00 PM MDTSevere Thunderstorm WarningDDCHamilton60 min
Jun 1, 2:33 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny42 min
Jun 1, 3:09 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny66 min
Jun 1, 3:14 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton61 min
Jun 1, 3:25 PM MDTSevere Thunderstorm WarningDDCLane, Scott65 min
Jun 1, 3:34 PM MDTTornado Warning Tornado observedDDCGrant, Hamilton, Kearny, Stanton26 min
Jun 1, 4:24 PM MDTSevere Thunderstorm WarningDDCEllis, Trego66 min
Jun 1, 4:48 PM MDTSevere Thunderstorm WarningDDCGrant, Stanton57 min
Jun 1, 5:04 PM MDTSpecial Weather StatementDDCNess26 min
Jun 1, 5:09 PM MDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman66 min
Jun 1, 5:23 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens67 min
Jun 1, 5:38 PM MDTSevere Thunderstorm WarningDDCFord, Hodgeman52 min
Jun 1, 5:44 PM MDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.